OpenstarTs >
EUT-Periodici >
Rendiconti dell’Istituto di matematica dell’Università di Trieste: an International Journal of Mathematics >
Rendiconti dell‘ Istituto di matematica dell‘ Università di Trieste: an International Journal of Mathematics vol.25 (1993) >

Please use this identifier to cite or link to this item: http://hdl.handle.net/10077/4698

Title: Families of spaces having prescribed embeddability order-type
Authors: Matthews, P.T.
McMaster, T.B.M.
Issue Date: 1993
Publisher: Università degli Studi di Trieste. Dipartimento di Scienze Matematiche
Citation: P.T. Matthews, T.B.M. McMaster, “Families of spaces having prescribed embeddability order-type”, in: Rendiconti dell’Istituto di Matematica dell’Università di Trieste. An International Journal of Mathematics, 25 (1993), pp. 345-352.
Series/Report no.: Rendiconti dell’Istituto di Matematica dell’Università di Trieste. An International Journal of Mathematics
25 (1993)
Abstract: Sia $\mathcal{F}=\left\{ X_{i}\;:\; i\epsilon I\right\} $ una famiglia (quasi) ordinata di spazi topologici ove X$_{i}\leq$X$_{j}$ ogniqualvolta X$_{i}$ è omeomorfo ad un sottospazio di X$_{j}$ e si consideri il seguente problema: dato un insieme ordinato S è possibile determinare una famiglia di spazi $\mathcal{F\left(S\right)}$ tali che $\left(\mathcal{F\left(S\right)\textrm{,}}\leq\right)$ è ordinatamente isomorfa ad S? Si vede essere un esercizio non banale anche solo ottenere un esempio \textquotedbl{}concreto\textquotedbl{} di famiglia ordinata persino in una maniera semplice come gli interi negativi. Estendendo e modificando un argomento di Watson e Matier si mostra come l'induzione transfinita possa essere usata per costruire famiglie di spazi con prescritti tipi d'ordine. In particolare emerge che ogni insieme ordinato con la potenza del continuo può essere modellato (in questo senso) su una famiglia di sottospazi della retta reale.
Let a family $\mathcal{F}=\left\{ X_{i}\;:\; i\epsilon I\right\} $ of topological spaces be (quasi) ordered by writing X$_{i}\leq$X$_{j}$ whenever X$_{i}$ is homeomorphic to a subspace of X$_{j}$ and consider the problem: given an ordered set S, can we exhibit a family $\mathcal{F\left(S\right)}$ of spaces such that $\left(\mathcal{F\left(S\right)\textrm{,}}\leq\right)$ is order-isomorphic to S? It appears to be a non-trivial exercise to obtain a 'concrete' example of a family ordered in even such a simple way as the negative integers. By extending and modifying an argument of Watson and Matier we show how transfinite induction can be used to construct families of spaces which have certain prescribed order-types. In particular it emerges that any ordered set on continuum-many elements can be modelled (in this sense) by a family of subspaces of the real line.
URI: http://hdl.handle.net/10077/4698
ISSN: 0049-4704
Appears in Collections:Rendiconti dell‘ Istituto di matematica dell‘ Università di Trieste: an International Journal of Mathematics vol.25 (1993)

Files in This Item:

File Description SizeFormat
MatthewsMcMasterRendMat25.pdf167.93 kBAdobe PDFView/Open
View Statistics

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.